Eczema is Associated with Adult Osteoporosis

January 19, 2015

In a study of nearly 5,000 people with and without eczema, researchers have found those with eczema are more likely to have osteoporosis and fractures than adults without the skin condition. Learn more on the study.

In a study of nearly 5,000 people with and without eczema, researchers have found those with eczema are more likely to have osteoporosis and fractures than adults without the skin condition.

The authors studied fractures among eczema patients by analyzing the 2005-2006 National Health and Nutrition Examination Survey. The study of nearly 5,000 people, ages 20 to 85 years, includes data about eczema diagnoses, bone mineral density test results, osteoporosis and fractures.

The prevalence of eczema in the study population was 7.4 percent. Among those without eczema, the prevalence of any fracture was 32 percent, compared to 41 percent prevalence among adults with eczema.

Taking a closer look, more than six percent of the eczema group had suffered a hip or spine fracture compared to almost four percent of eczema-free adults.

Eczema was associated with notably lower bone mineral density of the femur, trochanter and spine. Adults with eczema were almost twice as likely to have osteoporotic bone density in the femur as other adults in the study.

Study co-author Jonathan Silverberg, M.D., PhD, MPH, director of the Northwestern Medicine Eczema Center Director, Chicago, writes in an email to Dermatology Times that the association between eczema, osteoporosis and fractures is important for a number of reasons:

“First, it emphasizes the potential harms of prescribing systemic corticosteroids for atopic dermatitis. Atopic dermatitis is a chronic, waxing and waning disorder. All too commonly, patients are prescribed numerous courses of oral or intramuscular steroids. Systemic corticosteroids are well-known to cause osteoporosis and increase risk of fractures. However, few of the subjects in our study that had eczema were actively using steroids. This suggests that prior exposures to systemic corticosteroids may have cumulative and lasting harmful effects. Alternatively, absorption of topical steroids when used frequently in very large amounts may decrease bone mineral density. Of note, previous studies have not conclusively demonstrated a harmful role for topical corticosteroids. Finally, it may be that factors related to atopic dermatitis per se results in osteoporosis. For example, chronic inflammation may directly impact the bone mineral density. In addition, patients with eczema often avoid exercising as the resultant heat and sweat may exacerbate their pruritus. Unfortunately, weight baring activity is essential for maintaining bone mineral density and bone remodeling.”

Dermatologists, he writes, should ask their patients with chronic moderate to severe atopic dermatitis about previous exposures to systemic corticosteroids. Patients with numerous rounds of systemic corticosteroids should be referred for evaluation by an osteoporosis specialist and/or DEXA scan.

Dermatologists’ and other practitioners’ use of systemic corticosteroids is best avoided for the management of atopic dermatitis, according to Dr. Silverberg.

“There are several other treatment options that work very well in atopic dermatitis and won’t have the detrimental effects on bone mineral density, such as cyclosporine, methotrexate and mycophenolate mofetil,” he writes. “In addition, there are multiple biologic agents and other targeted therapies that are in development, which will hopefully be approved by the FDA in the near future. These will likely be much safer and better long-term treatment options than systemic corticosteroids.”

The study was published online December 13, 2014 in the Journal of Allergy and Clinical Immunology. Reference: Garg NK, Silverberg JI. Eczema is associated with osteoporosis and fractures in adults: A US population-based study. J Allergy Clin Immunol. 2014 Dec 13.